Wyoming, 2022

Hail in Wyoming, July 8, 2022

July 8, 2022 · NWS CYS · 5 events in 1 county or zone

Thunderstorms developed over the South Laramie Range foothills early in the afternoon on the 8th with a left-moving supercell moving across Goshen County producing golf ball sized hail near Torrington. Numerous storm reports noted the soft nature of the hailstones with some shattering upon impact.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms developed over the South Laramie Range foothills early in the afternoon on the 8th with a left-moving supercell moving across Goshen County producing golf ball sized hail near Torrington. Numerous storm reports noted the soft nature of the hailstones with some shattering upon impact.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 8, 1:37 PM MST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 8, 1:37 PM MST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
237 PM MDT Fri Jul 8 2022

.SHORT TERM...(This evening through Sunday night)
Issued at 230 PM MDT Fri Jul 8 2022

Current Visible Satellite loop shows fair weather cumulus across
most of central and southern Wyoming with a few towering Cu near
the Laramie Range this afternoon. Midlevel subsidence appears to
be increasing as the upper level high pressure intensifies. Along
the Laramie Range and I-25 corridor, typical mountain/high plains
convergence zone has generated enough lift to produce weak
single- cell thunderstorms early this afternoon. SPC Marginal Risk
for severe weather remains over far eastern Wyoming and western
Nebraska just east of the thunderstorm initiation area. This looks
reasonable given MLCAPE of 1000 to 1500 j/kg east of the Laramie
Range. However, Bulk Shear values appear marginal at around 25 to
30 knots with considerable CIN noted just above the surface. Can
not rule out a few strong to marginally severe thunderstorms given
this set up, especially since effective shear may increase
slightly as we head through the afternoon. Observations across the
area suggest we're nearing our afternoon highs with readings in
the mid 80s (west) to low 90s (east).

Upper level high will continue to intensify and drift northeast
this weekend into Colorado and southern Wyoming. 700mb
temperatures will climb above 20c, which roughly translates to
widespread highs in the 90s across southeast Wyoming, and 100 to
105 for the lower elevations (below 5000 feet) including western
Nebraska. A few record highs will be either broke or at least tied
for the date.

Models show the upper level ridge axis shifting eastward into the
Great Plains on Sunday as a broad upper level trough exits the
Pacific NW and rapidly moves eastward across Montana during the
day. Morning low temperatures will be mild with forecast mins in
the 60s to low 70s across most areas.  A weak cool front is
expected to push south across Wyoming during the afternoon hours
and eventually into Colorado late Sunday night. High temperature
forecast might be tricky since the timing of the cool front is a
little uncertain. A difference of just a few hours may shift high
temperature forecasts by 10 to 15 degrees. Went higher than
guidance across most zones further south and east compared to
those further west since the far southeast corner of Wyoming and
most of southern Nebraska will likely have FROPA later in the day.
Increased POP for a better chance of showers and thunderstorms
compared to what models were showing a few days ago. Models do
show better synoptic lift and jet dynamics, especially north of
Interstate 80, late Sunday afternoon through Sunday night. Might
see some nocturnal thunderstorm initiation across the eastern
plains Sunday night due to midlevel to upper level forcing and
MUCAPE of 1500 j/kg aloft.

.LONG TERM...(Monday through Friday)
Issued at 116 PM MDT Fri Jul 8 2022

Monday...With a slight increase in low and mid level moisture due to
the return of the monsoon, and a frontal boundary along the
mountains, we expect isolated to scattered afternoon and evening
showers and thunderstorms primarily along and east of Interstate 25.
Cooler temperatures in the wake of a cold front, though still quite
warm.

Tuesday...The flow aloft will be northwest, and with the frontal
boundary in our counties and adequate low and mid level moisture, we
anticipate isolated to scattered afternoon and evening showers and
thunderstorms once again, mainly east of Interstate 25.

Wednesday/Thursday...With the ridge aloft building overhead
producing a capping inversion at mid levels, and with limited low
and mid level moisture, shower and thunderstorm chances will be
minimal, along with the return of hot temperatures in the 90s to
near 100 degrees by Thursday.

Friday...Slightly cooler as the ridge aloft breaks down a bit. With
adequate low and mid level moisture in place, isolated to widely
scattered late day showers and thunderstorms will occur across
southeast Wyoming, most numerous near the Colorado state line.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1126 AM MDT Fri Jul 8 2022

Wyoming TAFS...VFR. Thunderstorms in the vicinity at Laramie and
Cheyenne from 20Z to 00Z. Wind gusts to 23 knots at all terminals
until 02Z.

Nebraska TAFS...VFR. Thunderstorms in the vicinity from 22Z to
03Z. Wind gusts to 23 knots until 03Z.

&&

.FIRE WEATHER...
Issued at 153 PM MDT Fri Jul 8 2022

Fire weather concerns will increase through the weekend as a very
dry airmass spreads over southeast Wyoming and western Nebraska.
Winds are questionable at this time, with Carbon and Albany
counties having the best chance for gusty winds over 25 MPH
Sunday afternoon where fuels are still not considered ready.
Concerns will be minimal at the start of next week as a cool front
pushes across the area late Sunday night. Showers and
thunderstorms will return to the mountains and the eastern High
Plains late Sunday through Tuesday afternoon.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...

WY...None.
NE...None.
&&

SHORT TERM...TJT
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...TJT
Hazardous weather outlook, Jul 8, 3:10 AM MST, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
410 AM MDT Fri Jul 8 2022

NEZ002-003-019>021-054-055-095-096-WYZ101>119-091015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
410 AM MDT Fri Jul 8 2022

This hazardous weather outlook is for portions of the Nebraska
panhandle...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

There is a marginal risk of isolated strong to potentially severe
thunderstorms this afternoon and evening. Main hazards include
strong, gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Afternoon thunderstorm chances return on Sunday.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 8, 1:13 PM MST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
213 PM MDT Fri Jul 8 2022

WYZ116>118-082100-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-
213 PM MDT Fri Jul 8 2022

...Strong thunderstorms will impact portions of western Laramie
County through 300 PM MDT...

At 212 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Whitaker to 6 miles east
of Crystal Lake Campground. Movement was east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cheyenne, South Greeley, Federal, Ranchettes, Warren AFB, Frontier
Park, Whitaker, North Cheyenne, Warren Af Base, Fox Farm-College and
South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 41.
 Interstate 80 in Wyoming between mile markers 345 and 368.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4106 10515 4159 10503 4154 10459 4100 10472
      4100 10496
TIME...MOT...LOC 2012Z 285DEG 18KT 4148 10499 4114 10507

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Brothers
Special weather statement, Jul 8, 2:32 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
332 PM MDT Fri Jul 8 2022

WYZ108-082215-
Goshen County WY-
332 PM MDT Fri Jul 8 2022

...A strong thunderstorm will impact portions of central Goshen
County through 415 PM MDT...

At 332 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Veteran, or 18 miles west of Torrington, moving
northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lingle, Fort Laramie, Fort Laramie National Historic Site and Hwy 85
At Dry Rawhide Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4191 10447 4200 10465 4214 10465 4243 10444
      4225 10409
TIME...MOT...LOC 2132Z 216DEG 27KT 4206 10453

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Brothers

The radar

The Cheyenne radar (KCYS), 103 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Goshen

When
July 8, 2:45 PM MST
Where
Goshen County, 4.63 mi NE of Rockeagle
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.050, -104.520

Hail, Goshen

When
July 8, 3:10 PM MST
Where
Goshen County, 4.42 mi NNW of Cottier
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.080, -104.290

Hail, Goshen

When
July 8, 3:20 PM MST
Where
Goshen County, 2.91 mi WNW of Torrington
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
42.080, -104.230

Some hailstones were soft and shattered upon impact.

Hail, Goshen

When
July 8, 3:28 PM MST
Where
Goshen County, 0.69 mi N of Torrington
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.070, -104.180

Hail, Goshen

When
July 8, 3:35 PM MST
Where
Goshen County, 1.38 mi N of Torrington
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.080, -104.180

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033396, 1033397, 1033399, 1033400, 1033401.